Hail, Sioux
- When
- July 22, 1:29 AM CST to 1:31 AM CST
- Where
- Sioux County, 1.38 mi S of Orange City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.000, -96.050
Scattered thunderstorms developed with a strengthening low-level jet during the overnight hours. With MUCAPE of around 1000 J/kg and 30 knots of effective shear, isolated storms produced up to quarter size hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed with a strengthening low-level jet during the overnight hours. With MUCAPE of around 1000 J/kg and 30 knots of effective shear, isolated storms produced up to quarter size hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 9:18 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1018 PM CDT Thu Jul 21 2022 .SHORT TERM...(This Evening through Friday) Issued at 305 PM CDT Thu Jul 21 2022 The main story for tonight will be increasing thunderstorm chances over portions of the area. This will be triggered by increasing midlevel war air advection as a low level jet develops over central NE late this evening, veering to the east during the overnight hours. Most CAMs have elevated thunderstorms developing through the lower MO river corridor around 06Z, then expanding to the east through parts of southeastern SD, northwestern IA, and southwestern MN during the later overnight hours. Model instability continues to vary quite a bit among model soundings, with the GFS on the lower end with MUCAPE less than 1000 j/kg, while the HRRR/RAP are closer to 1200 j/kg, and lastly the NAM continuing to be the most aggressive with MUCAPE of 1500 j/kg or slightly higher. Effective bulk shear will be running around 40 kts or more, so cannot rule out a few severe storms if higher instability verifies, with the main threats being large hail and damaging winds - which is in line with the current SPC Marginal risk generally south of Interstate 90. Convection then tapers off by mid morning on Friday as the low level jet weakens and veers eastward. This will lead to a a very warm day with NAEFS ensembles pointing toward 700/850 mb temperatures in the the 90th percentile with respect to climatology, and highs are looking to reach the lower to mid 90s. A couple CAMs (primarily the NAM Nest) want to produce some convection over our far southeastern IA zones on Friday evening with some low level convergence in that vicinity, but this seems unlikely so kept with only slight chance pops for that time frame. If something were to develop, there will be enough instability and shear that an isolated severe storm would be possible. .LONG TERM...(Friday Night through Thursday) Issued at 305 PM CDT Thu Jul 21 2022 Our next best chance of thunderstorms will come on Saturday as a cold front slides across the region during the day. Models are still struggling a bit with timing of the front, with the GFS, which has consistently been the fastest solution, now being the slowest solution of the models. At the same time, the NAM has now sped up to look like the previous GFS solutions - so confidence remains rather low on timing. In any event, there is a potential for severe storms on that day, mainly in the afternoon and evening, especially if a slower solution verifies. There looks to be plenty of instability and bulk shear in place during that time frame, so scattered severe storms would definitely be possible. Of course timing of the front and any convection will play a part in high temperatures, but looking at 90s to even 100 at this point. With the boundary well into the Central Plains by Sunday, it will be a pleasant and cooler day with less humidity as dew points fall into the 50s. Highs will be in the lower to mid 50s. Monday will be another seasonable day, though a little more humid as a southerly low level flow returns to the region. This will lead to a warmer day on Tuesday with highs back into the mid to upper 80s, and a possible uptick in convection chances later on Tuesday into Wednesday as a frontal boundary slides through the area - though model differences remain in regard to timing. Behind this system, cooler temperatures will return for Wednesday and Thursday with lessening convection chances on those days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1016 PM CDT Thu Jul 21 2022 Scattered showers and thunderstorms are expected into early Friday morning. The better chances should be across parts of southwest MN and northwest IA later tonight, the better chances from about 9z to 12z. While severe weather is unlikely a few stronger storms with lightning and locally heavy rain are likely. Any showers and storm activity should be gone by 15z. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1146 AM CDT Thu Jul 21 2022 MNZ071-072-080-081-090-097-SDZ038>040-052>056-221700- Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 1146 AM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are possible overnight. Severe weather is currently not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances for thunderstorms arrive Saturday and perhaps again early to middle of next week. Thunderstorms on Saturday may have the potential to be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-098-NEZ013-014-SDZ050- 057>071-221700- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Rock-Dixon-Dakota-Gregory-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 1146 AM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible late this evening through the overnight hours. While the overall risk for severe weather is low, an isolated stronger storm may be capable of hail to around the size of half dollars and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very small chance of thunderstorms exists Friday afternoon and evening, mainly across northwest Iowa. Additional chances for thunderstorms arrive Saturday and perhaps again early to middle of next week. Thunderstorms on Saturday may have the potential to be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM HAIL 3 S CHANCELLOR 43.33N 96.98W
07/22/2022 E0.75 INCH TURNER SD PUBLIC
REPORT FROM MPING: DIME (0.75 IN.). TIME
ESTIMATED VIA RADAR.
0140 AM HAIL 4 WSW SIOUX FALLS 43.51N 96.79W
07/22/2022 M0.88 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
RADAR AND REPORT.
&&The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple tree branches from 4 to 6 inches in diameter were downed by thunderstorm winds on the Northwestern College campus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048305, 1048306.